Idaho, 2011

Heavy Snow in Idaho, January 9, 2011

January 9, 2011 · NWS MSO · 5 events in 2 counties and zones

A large upper level low pressure system with its associated surface cold front moved out of British Columbia Canada and into north central Idaho. Behind the cold front the atmosphere was very moist and unstable, producing heavy snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A large upper level low pressure system with its associated surface cold front moved out of British Columbia Canada and into north central Idaho. Behind the cold front the atmosphere was very moist and unstable, producing heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 8, 8:58 PM PST, 8 hours 2 minutes earlier.

Area forecast discussion, Jan 8, 8:58 PM PST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
958 PM MST SAT JAN 8 2011

..SNOW TO INCREASE LATE TONIGHT THROUGH SUNDAY AS ANOTHER ARCTIC
AIR MASS PUSHES THROUGH WESTERN MONTANA AND THE CLEARWATER MOUNTAINS...

..POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS BEGINNING
WEDNESDAY NIGHT THROUGH SATURDAY...

.DISCUSSION...MOIST NORTHWEST LOW LEVEL FLOW HAS PRODUCED SNOW
OVER THE GRANGEVILLE AND CAMAS PRAIRIE AREA TONIGHT...AND THIS IS
EXPECTED TO CONTINUE THROUGH SUNDAY MORNING. THEREFORE HAVE ISSUED
A SNOW ADVISORY FOR THAT REGION.

THE ARCTIC AIR HAS BEGUN SPILLING OVER THE NORTHERN
DIVIDE...FORCING WINDS OF 15 TO 25 MPH INTO THE ESSEX AND
POLEBRIDGE AREAS. THIS IS STILL EXPECTED THROUGH BAD ROCK CANYON
AND KALISPELL AROUND MIDNIGHT...ALTHOUGH LIGHT SNOW HAS ALREADY
BEGUN IN THAT AREA. WITH THE COLD AIR MOVING SOUTH OVER NORTHWEST
MONTANA THROUGH SUNDAY MORNING...AND THE MOIST UPSLOPE FLOW
PERSISTING OVER NORTH CENTRAL IDAHO DURING THE SAME
TIMEFRAME...HAVE EXTENDED THE WINTER WEATHER ADVISORIES IN THOSE
LOCATIONS.

&&

.AVIATION...SCATTERED SNOW SHOWERS THIS EVENING WILL INTENSIFY
OVERNIGHT AS MORE ENERGY REVOLVES AROUND THE BROAD UPPER TROUGH
OVER WESTERN MONTANA. IN ADDITION...ANOTHER ARCTIC BLAST WILL
MOVE WEST OF THE DIVIDE AFTER MIDNIGHT AND PUSH SOUTH AND EAST TO
THE MISSOULA/NORTHERN BITTERROOT VALLEYS BY MID SUNDAY MORNING.
THIS BAND IS EXPECTED TO HAVE DECENT SNOW AND WINDS BECOMING
NORTHEAST. GUSTS AT KGPI TO 35 MPH ARE VERY LIKELY WITH INITIAL
PUSH AROUND MIDNIGHT...THEN REMAIN BREEZY THROUGH SUNDAY. AS THE
FRONT STALLS NEAR KMSO...A BAND OF STEADY SNOW...MODERATE AT TIMES
IS EXPECTED TO LAST FROM LATE MORNING THROUGH LATE AFTERNOON. THIS
BAND OF SNOW WILL RESULT IN LOWERED CEILINGS AND VISIBILITIES WITH
ACCUMULATIONS ON RUNWAYS MAINLY FROM 09/18Z-10/03Z.

&&

.PREV DISCUSSION... /ISSUED 302 PM MST SAT JAN 8 2011/

DISCUSSION...A BROAD UPPER TROUGH REMAINS ALONG THE
MONTANA/CANADIAN BORDER TODAY...AND WILL SLOWLY PUSH OFF TO THE
EAST THROUGH MONDAY. ANOTHER SURGE OF MOISTURE CURRENTLY IN CANADA
WILL SWING SOUTH AND MOVE THROUGH NORTH CENTRAL IDAHO AND WESTERN
MONTANA OVERNIGHT. AT THE SAME TIME...AN ARCTIC COLD FRONT WILL
PUSH WEST OF THE CONTINENTAL DIVIDE AFTER MIDNIGHT AND DEVELOP A
BAND OF SNOW AS IT PUSHES SOUTH AND EAST. WEST GLACIER AND
KALISPELL WILL BE THE FIRST TO FEEL THE AFFECTS OF THIS FRONT WITH
INCREASED WINDS AND QUICKLY FALLING TEMPERATURES. BADROCK CANYON
AND LOCATIONS NEAR GLACIER PARK INTERNATIONAL AIRPORT WILL
EXPERIENCE REDUCTIONS TO VISIBILITIES WITH LOCALIZED WHITEOUT
CONDITIONS FROM BLOWING SNOW AS THE FRONT PUSHES THROUGH. CURRENT
HEADLINES WILL ACCOUNT FOR THIS POTENTIAL. THIS FRONT WILL
CONTINUE TO PUSH SOUTH AND LOOKS TO STALL ALONG A NORTHERN
CLEARWATER MOUNTAINS THROUGH MISSOULA TO MCDONALD PASS LOCATION BY
MID TO LATE SUNDAY MORNING. MOISTURE ASSOCIATED WITH THE UPPER
TROUGH AND THIS STALLED BOUNDARY WILL ALLOW A BROAD AREA OF SNOW
TO DEVELOP AND LINGER THROUGH EARLY EVENING. POTENTIAL FOR
MODERATE SNOW AT TIMES IS POSSIBLE WHICH WILL IMPACT TRAVEL. THE
MISSOULA AND NORTHERN BITTERROOT VALLEYS ARE EXPECTED TO SEE
MODERATE SNOW ACCUMULATIONS...THEREFORE A WINTER WEATHER ADVISORY
HAS BEEN ISSUED FOR SUNDAY MID MORNING THROUGH SUNDAY EVENING. IN
ADDITION...WINDS BLOWING THROUGH HELLGATE CANYON WILL CREATE
VISIBILITY ISSUES THROUGH DOWNTOWN MISSOULA WITH WIND CHILLS IN THE
SINGLE DIGITS. WITH THE BOUNDARY LINGERING OVER THIS REGION
THROUGH MONDAY...SCATTERED SNOW SHOWERS ARE EXPECTED ALONG AND
SOUTH THROUGH MONDAY. A MUCH COLDER AIR MASS WILL ALSO BE IN PLACE
NORTH OF THE BOUNDARY...FOR VERY COLD TEMPERATURES. THE BIGGEST
QUESTION FOR OVERNIGHT LOWS SUNDAY NIGHT IS CLOUD COVER ACROSS
NORTHWEST MONTANA. CURRENT FORECAST LEANS WITH MORE CLOUDS
INSULATING THE FRESH SNOW COVER. HOWEVER...IF THERE IS ANY
CLEARING...THESE VALUES WILL HAVE TO BE ADJUSTED AS THEY COULD DROP
MUCH LOWER.

THE COLDEST TEMPERATURES APPEAR TO BE ON TUESDAY MORNING WITH
CLEAR SKIES AND HIGH PRESSURE AT THE SURFACE. WITH LITTLE MIXING
EXPECTED TUESDAY SHOULD BE THE COLDEST AFTERNOON IN THE FORECAST.

A PUSH OF PACIFIC MOISTURE WILL APPROACH THE NORTHERN ROCKIES LATE
WEDNESDAY AND WILL CONTINUE TO MOVE INTO THE REGION THROUGH NEXT
WEEKEND. THE FINE DETAILS OF THE FORECAST ARE STILL IN QUESTION
BUT THERE WILL LIKELY BE A PUSH OF COLD ARCTIC AIR INTO WESTERN
MONTANA FROM THE EAST ON THURSDAY. HOW FAR WESTWARD THIS PUSH
PROGRESSES AND INTERACTS WITH THE PACIFIC MOISTURE WILL DETERMINE
WHERE THE HEAVIEST SNOWFALL OCCURS. BECAUSE OF THE PERSISTENT
INFLUX OF MOISTURE OVER THE COLD AIR THIS COULD POTENTIALLY
DEVELOP INTO A SIGNIFICANT WINTER STORM PRODUCING HEAVY SNOWFALL
ACROSS WESTERN MONTANA AND CENTRAL IDAHO.

AVIATION...SCATTERED SNOW SHOWERS THIS EVENING WILL INTENSIFY
OVERNIGHT AS MORE ENERGY REVOLVES AROUND THE BROAD UPPER TROUGH
OVER WESTERN MONTANA. IN ADDITION...ANOTHER ARCTIC BLAST WILL
MOVE WEST OF THE DIVIDE AFTER MIDNIGHT AND PUSH SOUTH AND EAST TO
THE MISSOULA/NORTHERN BITTERROOT VALLEYS BY MID SUNDAY MORNING.
THIS BAND IS EXPECTED TO HAVE DECENT SNOW AND WINDS BECOMING
NORTHEAST. GUSTS AT KGPI TO 35 MPH ARE VERY LIKELY WITH INITIAL
PUSH AROUND MIDNIGHT...THEN REMAIN BREEZY THROUGH SUNDAY. AS THE
FRONT STALLS NEAR KMSO...A BAND OF STEADY SNOW...MODERATE AT TIMES
IS EXPECTED TO LAST FROM LATE MORNING THROUGH LATE AFTERNOON. THIS
BAND OF SNOW WILL RESULT IN LOWERED CEILINGS AND VISIBILITIES WITH
ACCUMULATIONS ON RUNWAYS MAINLY FROM 09/18Z-10/03Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 9 AM TO 11 PM MST SUNDAY
     MISSOULA/BITTERROOT VALLEYS.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FLATHEAD/MISSION
     VALLEYS.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY LOWER CLARK FORK
     REGION...WEST GLACIER REGION.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY
     BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY POTOMAC/SEELEY
     LAKE REGION.

ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR WHITE BIRD
     GRADE.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY
     OROFINO/GRANGEVILLE REGION.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY NORTHERN
     CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

&&

UPDATE...WHITMORE
PREVIOUS DISCUSSION...MEAD/LOEFFELBEIN
AVIATION...MEAD
Hazardous weather outlook, Jan 9, 3:55 AM PST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
455 AM MST SUN JAN 9 2011

IDZ009-010-MTZ001-006-007-101200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
455 AM MST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC AIR MASS WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT
ACCOMPANIED BY LIGHT SNOWFALL...THERE IS A POTENTIAL FOR SOME
BLOWING SNOW AND FALLING TEMPERATURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COLD CONDITIONS WILL PERSIST MONDAY AND TUESDAY.

STARTING ON WEDNESDAY, ARCTIC AIR WILL INTERACT WITH A RELATIVELY
WARM AND VERY MOIST PACIFIC AIR MASS TO PRODUCE WIDESPREAD
SNOWFALL. THIS PATTERN IS LIKELY TO PERSIST THROUGH THE WEEKEND
AND POSSIBLY INTO THE FOLLOWING WEEK PRODUCING PERIODS OF VERY
HEAVY SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-101200-
MISSOULA/BITTERROOT VALLEYS-
455 AM MST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC AIR MASS WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT
ACCOMPANIED BY SNOW...SOME BLOWING SNOW AND FALLING TEMPERATURES.
WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR TODAY. PLEASE VISIT
OUR WEBSITE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STARTING ON WEDNESDAY, ARCTIC AIR WILL INTERACT WITH A RELATIVELY
WARM AND VERY MOIST PACIFIC AIR MASS TO PRODUCE WIDESPREAD
SNOWFALL. THIS PATTERN IS EXPECTED TO PERSIST THROUGH THE WEEKEND
AND POSSIBLY INTO THE FOLLOWING WEEK PRODUCING PERIODS OF VERY
HEAVY SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ004-043-101200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
455 AM MST SUN JAN 9 2011 /355 AM PST SUN JAN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC AIR MASS WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT
ACCOMPANIED BY SNOW...SOME BLOWING SNOW AND FALLING TEMPERATURES.
WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR TODAY. PLEASE VISIT
OUR WEBSITE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STARTING ON WEDNESDAY, ARCTIC AIR WILL INTERACT WITH A RELATIVELY
WARM AND VERY MOIST PACIFIC AIR MASS TO PRODUCE WIDESPREAD
SNOWFALL. THIS PATTERN IS EXPECTED TO PERSIST THROUGH THE WEEKEND
AND POSSIBLY INTO THE FOLLOWING WEEK PRODUCING PERIODS OF VERY
HEAVY SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-MTZ002-003-101200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
455 AM MST SUN JAN 9 2011 /355 AM PST SUN JAN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND NORTHWEST MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC AIR MASS WILL SPREAD ACROSS THE AREA TODAY AND TONIGHT
ACCOMPANIED BY SNOW...SOME BLOWING SNOW AND FALLING TEMPERATURES.
WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR TODAY. PLEASE VISIT
OUR WEBSITE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STARTING ON WEDNESDAY, ARCTIC AIR WILL INTERACT WITH A RELATIVELY
WARM AND VERY MOIST PACIFIC AIR MASS TO PRODUCE WIDESPREAD
SNOWFALL. THIS PATTERN IS EXPECTED TO PERSIST THROUGH THE WEEKEND
AND POSSIBLY INTO THE FOLLOWING WEEK PRODUCING PERIODS OF VERY
HEAVY SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clearwater Mountains

When
January 9, 5:00 AM PST to 10:00 AM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

A spotter in Pierce Idaho estimated 10 inches of new snow.

Heavy Snow, Northern Clearwater Mountains

When
January 9, 5:00 AM PST to 8:00 AM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
SNOTEL
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Shanghi summit SNOTEL reported snowfall of 8 inches in a 5 hour period.

Heavy Snow, Southern Clearwater Mountains

When
January 9, 5:00 AM PST to 10:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
ASOS
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Lowell Idaho reported 12 to 14 inches of snow by 10 am pst.

Heavy Snow, Southern Clearwater Mountains

When
January 9, 5:00 AM PST to 11:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

A spotter in Lowell Idaho estimated 14 inches of new snow.

Heavy Snow, Southern Clearwater Mountains

When
January 9, 5:00 AM PST to 10:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Elk city Idaho reported 10 inches of new snow overnight.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274010, 274012, 274014, 274016, 274017.